advertisement
Updated 24 April 2017

Anti-depros and sex

Do antidepressants kill your sex drive?

0
Your doctor has prescribed antidepressants for you, but you’ve heard that it kills your sex drive. Now you’re wondering whether no sex life isn’t worse than being depressed?

"I am currently on an anti-depressant," writes one Health24 forum user, "and my sex drive is now minimal". This is just one of many similar notes sent to Health24's CyberShrink and sexologist about the effects antidepressants can have on sexual function and drive.

Many people who take antidepressants report a marked drop in their libido. Ironically, depression itself can have the same effect. So is there no way back to a normal sex life once depression hits?

What causes loss of libido? The top ten factors that can lead to a noticeable drop in sex drive are:

  • stress
  • illness
  • medication
  • lifestyle
  • ageing
  • relationship blues
  • body image
  • depression
  • new baby
  • drugs and alcohol

A common side-effect
According to Health24's previous sexologist, it's not just antidepressants that can depress your mojo: decreased sexual energy is a common side effect of a number of medications. If you started taking any new medication around the same time that you begin to notice a difference in your sex drive, mention this to the health care provider that prescribed the medication. You may need to change the dosage or even try a different medication instead. Do not stop taking your medication without first talking to your provider.

What can you do?
"When depression is treated," CyberShrink says, "a normal libido usually returns. Sadly though, in some cases, some of the antidepressants used can cause sexual dysfunction themselves. Up to fifty percent of people taking SSRIs, a newer type of antidepressant, experience this side effect."

There are ways around this, he says. Discussing the problem with your doctor will allow the two of you to decide which alternative is best. The options include decreasing the dosage slightly; waiting six months until your body builds up a tolerance to the drug and the side effects diminish; or even taking a "drug vacation", where you stop taking the drug on a Thursday and start again on the Sunday, allowing you a weekend with fewer side effects. This can only be done with certain drugs under specific circumstances.

Another option is to change your drug altogether or to start taking another medication in conjunction to counteract the sexual side effects of the first. "But don’t make these decisions without consulting your doctor,” says CyberShrink.

Take a look at what CyberShrink has to say on the issue. Ask a question of Health24's new sexologist.

If you still have questions regarding antidepressants that have not been answered, post your own question to CyberShrink.

Read more:

Stress killing your sex life?

(Health24, updated January 2009)

 
NEXT ON HEALTH24X

More:

SexSex tips
advertisement

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.

Live healthier

Dangerous winter sun »

Why female students ignore the risks of indoor tanning Can rooibos protect you from the effects of UVB exposure?

Skin cancer always a risk – even in winter

During winter, the risk of skin cancer doesn’t disappear. CyberDoc talks to us about when to see your doctor about a strange-looking mole or spot.

Did you know? »

The 5 saltiest foods may surprise you Craving salt? Your genes may be the reason

10 fascinating facts about salt

The one thing that fast foods, whether it be chips, hamburgers, pretzels or fried chicken have in common, is loads of salt.